Type 1 diabetes in NOD mice can be prevented through autoantigen vaccination by shifting lymphocyte differentiation toward a T-helper 2 (Th(2)) response. However, in other models of autoimmunity, this approach may be accompanied by unexpected triggering of Th(2)-dependent anaphylactic shock. To test the safety of vaccination therapy in the NOD mouse model, we evaluated the effects of immunization with a wide battery of antigens in NOD, BALB/c, and C57BL/6 mice. Surprisingly, a nondiabetogenic antigen, hen egg white lysozyme, induced severe shock exclusively in NOD mice (shock in 11 of 11 mice, lethal in 3 mice). Shock severity was further increased by a more pronounced Th(2) setting generated by 1alpha,25(OH)(2)D(3) administration (17 of 17 mice, lethal in 14 mice, P < 0.0001). Pretreatment with dexamethasone resulted in full rescue, indicating an immune-mediated mechanism. Serum IgE levels and Th(1)/Th(2) cytokine profile analysis showed that the shock phenomenon was paralleled by a Th(2) response. mRNA expression of platelet-activating factor receptor (PAF-R) was significantly higher in NOD mice (P < 0.01) and was further increased by 1alpha,25(OH)(2)D(3). Pretreatment with WEB2086 (PAF-R antagonist) again protected all mice from lethal shock, indicating PAF as an anaphylaxis effector. In conclusion, in NOD mice, vaccination leading to a Th(2) immune shift can result in a lethal anaphylactic reaction.